Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Goodland, KS

September 12, 2002Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2002, 7:20 PM CDT for Red Willow County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2002, 7:20 PM CDT (00:20 UTC)
Expired
Sep 12, 2002, 8:00 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 7:25 PM CDTHail 0.75Mc Cook, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS53 KGLD 130020
SVRGLD
NEC145-130100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM CDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MCCOOK...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AT 800 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...BARTLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4024 10081 4009 10068 4030 10017 4052 10036

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:40 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 12, 2:40 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU SEP 12 2002

FORECAST CHALLENGES ARE RAIN CHANCES/TEMPERATURES.

TONIGHT...MOISTURE AVAILABILITY NO PROBLEM WITH PRECIPITABLE WATER ABOUT
175 PERCENT OF NORMAL. THETA-E MAXIMUM AXIS FROM SFC-850 MB AND FROM
850-700 MB EXTENDS ACROSS WRN KS/ERN CO. SW-NE ORIENTED LOW LEVEL
CONVERGENCE BOUNDARY BISECTS THE ZONES LATE WHICH WILL SERVE TO
FOCUS SHOWER/TSTM DEVELOPMENT. WILL GO WITH LIKELY RAIN CHANCES. GUIDANCE
MINIMA LOOK TOO COOL BASED ON EXPECTED CLOUD COVER/DEWPOINTS.

FRIDAY/FRIDAY NIGHT...MID/UPPER LEVEL TROF AXIS MOVES ACROSS THE ZONES.
LOW LEVEL BOUNDARY PROGGED ACROSS THE SERN ZONES. WITH ADEQUATE
MOISTURE/LIFT WILL GO WITH CHANCE POPS. COMPROMISE BETWEEN NGM/AVN
MOS HIGHS. DRY FRIDAY NIGHT BEHIND SHORTWAVE TROF PASSAGE.

SATURDAY...COOL SFC HIGH BUILDS SWRD WITH PRESSURE RISES DURING THE
DAY. 850 MB TEMPS SUGGEST COOLEST READINGS IN ERN ZONES. WARMER NGM
MOS HIGHS LOOK BEST BASED ON FORECAST 850 MB TEMPERATURES.

SUNDAY-THURSDAY...DRY PERIOD WITH LIMITED MOISTURE/LIFT. STRONG
RIDGING SUN/MON. NEAR ZONAL FLOW TUE-THU WITH LIMITED MOISTURE...SO
WILL GO DRY. MRF GUIDANCE LOWS/HIGHS LOOK TOO COOL BASED ON LOW
LEVEL THERMAL FIELDS.

.GLD...NONE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:19 PM CDTFlash Flood WarningGLDRed Willow3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.